ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1158

A Case of Ketamine-Induced Diabetes Insipidus

Session Information

Category: Fluid, Electrolyte, and Acid-Base Disorders

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Attia, Karim T., The Ohio State University Wexner Medical Center, Columbus, Ohio, United States
  • Kaplan, Kara, The Ohio State University Wexner Medical Center, Columbus, Ohio, United States
  • Tyagi, Alka A., The Ohio State University Wexner Medical Center, Columbus, Ohio, United States
  • Leisring, Joshua, The Ohio State University Wexner Medical Center, Columbus, Ohio, United States
Introduction

To our knowledge there have been six previously published case reports describing central diabetes insipidus (DI) related to ketamine. We present a unique case of central DI associated with ketamine infusion in a critically ill patient with acute respiratory failure.

Case Description

A 52-year-old African American man with medical history of bipolar disorder, polysubstance abuse, chronic obstructive pulmonary disease, hypertension, and deep vein thrombosis was admitted to the medical intensive care unit with hemoptysis and acute respiratory failure. Due to agitation and refractory hypoxemia he required multiple sedating agents. Within hours of starting a ketamine infusion his urine output increased from a mean of 71 mL/hr to 305 mL/hr. Over 48 hours serum sodium (SNa) rose from 142 to 159 mmol/L. Urine osmolality (Uosm) was 132 mOsm/kg. 4 mcg intravenous (IV) desmopressin was administered. 90 minutes later Uosm had increased to 646 mOsm/kg. Urine output fell to 49 mL/hr. About 28 hours after the initial dose of desmopressin polyuria recurred and Uosm fell to 272 mOsm/kg. IV desmopressin was re-administered at 2 mcg with a similar response to the first dose. SNa normalized with free water replacement. Ketamine was stopped. Urine output, Uosm, and SNa remained stable without further intervention. Alternative etiologies for central DI such as hypoxic brain injury were considered but felt to be less likely due to the strong temporal relationship with ketamine. The Naranjo adverse drug reaction (ADR) likelihood score was 5 indicating a probable ADR.

Discussion

This case reinforces the association between ketamine and central DI which has been described in prior case reports. A hypothesized mechanism is ketamine’s antagonism of N-methyl-D-aspartate receptors in the posterior pituitary thus inhibiting arginine vasopressin production. Ketamine is being used with greater frequency in critical care. It’s important to recognize this rare but potentially serious complication. Monitoring of SNa, Uosm, and urine output should be considered. When central DI related to ketamine is identified, withdrawal of the drug appears to be corrective.